Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Aug 12, 2021, 3:02 PM CDT for Ascension Parish, Saint James Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 3:02 PM CDT (20:02 UTC)
- Expired
- Aug 12, 2021, 4:00 PM CDT
- In force
- 58 min
- Issued by
- NWS New Orleans, LA
- Hail
- 0.00 in
- Wind
- 40
Counties Ascension Parish, LA, Saint James Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1927 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WWUS84 KLIX 122002
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
302 PM CDT Thu Aug 12 2021
LAZ049-050-056>059-122100-
Livingston LA-Ascension LA-Assumption LA-St. John The Baptist LA-
St. James LA-Upper Lafourche LA-
302 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of western St. John The
Baptist, central Ascension, St. James, southeastern Livingston, north
central Lafourche and east central Assumption Parishes through 400 PM
CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lutcher, or 10 miles southeast of Gonzales, moving northwest at 10
mph.
HAZARD...Winds in excess of 40 to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gonzales, Reserve, Gramercy, Lutcher, Sorrento, French Settlement,
South Vacherie, Convent, North Vacherie, Garyville, Wallace,
Chackbay, Whitehall and Edgard.
This includes Interstate 10 in Louisiana between mile markers 179 and
200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3030 9089 3030 9057 3027 9057 3026 9059
3021 9057 3020 9060 3017 9058 2987 9059
2988 9092 3000 9096 3018 9096
TIME...MOT...LOC 2002Z 121DEG 7KT 3012 9080
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
KLGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 12:59 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 12, 12:59 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 1259 PM CDT Thu Aug 12 2021 .AVIATION...18Z TAF Package...Convection convection convection that is the main issue. TSRA is in every TAF and all terminals will be impacted however GPT may have the least impact through the remainder of the afternoon as storms impacted the area earlier but additional activity is still expected. Obviously with any tsra/shra cigs and vsbys will be impacted. Most storms look like they have bases between 1500-2500 ft but with heavy rain the vsbys could drop below 1sm at times. /CAB/ && .PREV DISCUSSION... /issued 1045 AM CDT Thu Aug 12 2021/ MORNING UPDATE...Main update is to increase PoPs across much of the area. quite a bit of marine convection already ongoing east of the MS River and this is moving onshore over coastal MS. GOES16 Total Precipitable Water shows a very deep plume of moisture moving inland today and this should lead to numerous and possibly widespread convection in the next few hours. Locally heavy rain will be possible but hopefully storms will not last too long and as typical with the summer be dictated by outflow and seabreeze/lakebreeze boundaries. Temps look ok with upper 80s to lower 90s but if convection really expands quickly then lower 90s could be difficult. Updated zones already out. /CAB/ PREV DISCUSSION... /issued 403 AM CDT Thu Aug 12 2021/ SHORT TERM (Today through Saturday) Looking at the upper level pattern across the country, there's a weaker ridge centered just off the Carolinas coast, another near the Desert Southwest and a trough axis near the Great Lakes. That leaves the CWA in an area of weakness between all those features. When you don't have any appreciable subsidence and it's hot/summertime, thunderstorms will be developing. Just too much moisture and instability to not have any storms. Thus, looking at 60 to 80% coverage today per NBM. Absolutely no reason to stray from that guidance as coverage yesterday was probably even more than that. Daily highs have been quite steady from day to day, topping out in the low to mid 90s. With dewpoints in the mid 70s, should see heat indicies in the low 100s to 107. Short term isolated timeframes of 108+ are possible but higher rain coverage should keep those instances to a minimum. The upper level pattern will change little today through Friday. Thus, expect similar diurnal temps and rain chances. MEFFER LONG TERM (Sunday through Wednesday)... Going into later this weekend, the main focus remains on the future path of then Tropical Storm Fred entering the southeastern Gulf. Taking a broader look at the overall synoptic pattern shows the northern Gulf coast between an eastern Atlantic ridge parked north of the Bahamas, and deeper larger scale ridging anchored across the western US. Meanwhile, weak and subtle troughing within a zone of upper-level weakness pushes east into the Ohio valley region helping to "pave a path" pulling Fred northwest into some portion of Florida late this weekend or early next week. Overall ensemble model spread with this system is somewhat confident keeping impacts east of our area, but there remains several obstacles that may lead to a few tricks in the forecast. One, the placement and/or strength of the Atlantic ridge. Two, just how much land interaction weakens Fred in the short range as it tracks over the Greater Antilles and three, moderate to strong westerly shear that will exist throughout Fred's track into the Gulf. These could all cause some slight deviations in the forecast track and/or intensity leading to a lower confidence forecast. While again, a track to our east is more likely based on current guidance and analysis, this system will still need to be monitored regardless. Otherwise, with the aforementioned stationary front to our north, high PW tropospheric moisture content remains parked over the southeastern US underneath weak steering flow aloft. This will continue to support daily afternoon shower/storm chances going into the rest of next week. Glancing at forecast model soundings illustrate a very moist, tropical thermal profile daily with "warm" low to mid-level temperatures, likely reducing any severe weather risk to only a few strong storms or two (sub-severe wind gusts 30- 40mph) and locally heavy rain the main risks. Going beyond into late week, long-range models hint at anomalously high heights slowly building back in to around 594dm in the NW GOMEX, around 1 to 2 standard deviations above normalized climatology. This could lead to a slight increase in forecast high temperatures late week, perhaps leading to higher heat indicies but overall hazardous weather risks will remain low and rather typical for a summertime pattern along the northern Gulf coast. KLG AVIATION... Expect VFR conditions for all area terminals through mid-morning. Only potential exception will be in and around KMCB with some patchy surface fog possible around daybreak, but should refrain from becoming a significant impact. Otherwise, another round of spotty SHRA/TSRA is expected late morning, lasting through the afternoon and evening hours. Main threats in any one storm will be heavy rainfall leading to reductions in VIS, lower CIGs which may temporarily reduce flight categories and gusty downdraft winds in excess of 30 to 40kts. All activity is expected to come to an end between 23 to 01Z following with VFR prevailing thereafter. KLG MARINE... Bermuda ridge building into region should keep winds generally southeast through most of the week. Expect wind speeds to be less than 10 knots for the most part which should limit wave heights to 2 feet or less. Going into the weekend, Tropical Storm Fred is expected to be tracking northward in the vicinity of Florida. This will reposition the surface pressure field such that winds become more east and northeast. Could see a bump in wind speeds and sea heights as well depending on how strong the storm is. In addition, the strength and storm's proximity to the local coastal waters will determine what swells we see. MEFFER && .PRELIMINARY POINT TEMPS/POPS... MCB 92 72 93 74 / 60 20 60 20 BTR 90 73 92 74 / 80 20 60 20 ASD 92 74 94 75 / 70 20 60 20 MSY 92 78 94 79 / 80 20 60 20 GPT 91 75 93 75 / 70 20 50 20 PQL 92 74 93 74 / 70 20 50 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Aug 12, 11:13 AM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1113 AM CDT Thu Aug 12 2021
MSZ077-080-081-121645-
Harrison MS-Hancock MS-Pearl River MS-
1113 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northwestern
Harrison, northern Hancock and Pearl River Counties through 1145 AM
CDT...
At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Kiln, or 11 miles north of Diamondhead, moving
northwest at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Picayune, Poplarville, Diamondhead, Saucier, Kiln, Lyman and Mcneil.
This includes the following Interstates...
Interstate 10 in Mississippi between mile markers 14 and 23.
Interstate 59 in Mississippi between mile markers 3 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3065 8934 3065 8925 3068 8924 3068 8898
3064 8895 3037 8931 3037 8935 3035 8938
3053 8978 3056 8981 3062 8983 3064 8982
3066 8984 3098 8946 3098 8943 3101 8942
3101 8935
TIME...MOT...LOC 1612Z 127DEG 10KT 3055 8933
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CABSpecial weather statement, Aug 12, 2:23 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
223 PM CDT Thu Aug 12 2021
LAZ049-056-057-122000-
Ascension LA-Assumption LA-St. James LA-
223 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southwestern
Ascension, northwestern St. James and north central Assumption
Parishes through 300 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Donaldsonville. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gonzales, Donaldsonville, Sorrento, Geismar, Belle Rose and Convent.
This includes Interstate 10 in Louisiana between mile markers 179 and
188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3016 9108 3017 9107 3019 9107 3021 9106
3021 9079 3001 9080 3001 9109
TIME...MOT...LOC 1922Z 105DEG 4KT 3013 9094
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLGSpecial weather statement, Aug 12, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
302 PM CDT Thu Aug 12 2021
LAZ049-050-056>059-122100-
Livingston LA-Ascension LA-Assumption LA-St. John The Baptist LA-
St. James LA-Upper Lafourche LA-
302 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of western St. John The
Baptist, central Ascension, St. James, southeastern Livingston, north
central Lafourche and east central Assumption Parishes through 400 PM
CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lutcher, or 10 miles southeast of Gonzales, moving northwest at 10
mph.
HAZARD...Winds in excess of 40 to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gonzales, Reserve, Gramercy, Lutcher, Sorrento, French Settlement,
South Vacherie, Convent, North Vacherie, Garyville, Wallace,
Chackbay, Whitehall and Edgard.
This includes Interstate 10 in Louisiana between mile markers 179 and
200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3030 9089 3030 9057 3027 9057 3026 9059
3021 9057 3020 9060 3017 9058 2987 9059
2988 9092 3000 9096 3018 9096
TIME...MOT...LOC 2002Z 121DEG 7KT 3012 9080
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:40 AM CDT | Special Marine Warning | LIX | 95 min | |
| Aug 12, 10:14 AM CDT | Special Marine Warning | LIX | 91 min | |
| Aug 12, 2:23 PM CDT | Special Weather Statement | LIX | Ascension | 37 min |
| Aug 12, 2:58 PM CDT | Areal Flood Advisory | LIX | Ascension, Assumption, Iberville, Lafourche, Livingston, Saint James and 1 more | 2 hr |
| Aug 12, 11:13 AM CDT | Special Weather Statement | LIX | Pearl River | 32 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.